Skip to content
My WebMD Sign In, Sign Up

Announcements

Visit our Crisis Assistance Link for resources. For immediate help, get to the ER.

*No Dr Outside Contact Please*
Includes Expert Content
Dr. G. Other Options?
avatar
ddnos posted:
Hi Dr. G.

Do you know if there are any other options that I could try (with my doctor) to treat the anxiety related symptoms of the high adrenaline I have due to Nardil? The only options I understand there to be is 1) go off Nardil (which I simply can't do because I get too sick-physically) or 2) Stay on Nardil and add a beta blocker.

Well, I don't know if this is final or not, but today my doctor told me that she didn't think I could handle taking the beta blocker because my regular blood pressure is on the low side of normal and that taking a beta blocker would only make it lower - which of course, would make it too low.

I'm asking if she would at least let me try a low dose of it to see if maybe that would help w/o causing my bp to go too low, but she hasn't got back to me yet.

So, if it turns out that I can't take a beta blocker, then to your knowledge, is there ANYthing else that we could possibly try short of going off Nardil? I'm so upset that I can't go off Nardil, but I can't. It took about 7 months just to titrate ONE pill of Nardil, and I was sick almost every minute of it, which is why I had to finally stop. I had 2 more pills to go - yeah right! Sigh!

Thank you
Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
Reply
 
avatar
Joseph F Goldberg, MD responded:
Dear Debbie,
If by "anxiety" you mean the so-called "adrenergic storms" involving high levels of adrenaline, then an on-the-spot beta blocker, or another blood pressure medicine called clonidine, would be the usual remedy. Beta- blockers or clonidine can be taken as-needed, rather than all the time (eg, if you're monitoring you BP and pulse with a home cuff, and they're elevated). Benzodiazepines (e.g., Ativan, Valium) are also sometimes used when heart rate and blood pressure go up, and obviously can also be used at other times to treat high anxiety, regardless of blood pressure. You're describing a not-so-common problem though and it probably deserves a live consultation or second opinion with an expert.

Dr. G.
 
avatar
ddnos replied to Joseph F Goldberg, MD's response:
Dr. G. well, I suppose the symptoms are twofold - 1) when I experience something that is normally going to cause some anxiety, because of the adrenaline, that anxiety goes way high (higher than what is normal for me) 2) I have physical symptoms a lot throughout the day, i.e. constant movement, foot shaking, rocking, excessive talking, occassional abdominal mioclonic seizures, twitching, insomnia, extreme sensitivity to noise (reaction to loud or sudden noise is my whole body hurts, or I'll hit myself or a table as a knee jerk reaction....all of those things (and more) are constantly there to some degree or another - of course, certain stimuli will cause those reactions to be worse. So in my case, I don't know how I would take something on an as needed basis because it feels like that would be always, you knwo? I understand there are times that it's worse depending on certain factors, but overall, it's there daily. Again, this is why it's so frustrating that I can't go off Nardil. I'm tempted to try again, but that's too scary because of how long it would take and worse, how sick I get and that the only thing that makes me feel better is by putting the nardil back in me. Sigh

Thank you for your input
Debbie
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
ddnos replied to ddnos's response:
bump
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
ddnos replied to ddnos's response:
bump
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
ddnos replied to ddnos's response:
bump
Forgiveness is letting go of the hope that the past could have been any different --Unknown
 
avatar
Joseph F Goldberg, MD replied to ddnos's response:
Debbie,
Without my formally evaluating the problem or formally giving medical advice, I would wonder from what you describe whether a benzodiazepine (Klonopin, Valium...) might be the best bet, as you and your doctor discuss options.

Dr. G.


Featuring Experts

Joseph F. Goldberg, MD, is a Clinical Professor of Psychiatry, Icahn School of Medicine at Mount Sinai, New York, NY. He also maintains a private prac...More

Helpful Tips

Differentiating bipolar disorder from borderline personality disorderExpert
Borderline personality disorder is a condition in which people can very easily become angry and upset in response to stresses -- especially ... More
Was this Helpful?
108 of 125 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.